Arkansas, 2009Damaging Wind in Arkansas, July 21, 2009
July 21, 2009 · NWS TSA · 1 event in 1 county or zone
An isolated severe thunderstorm occurred over west central Arkansas during the early morning hours of the 21st.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated severe thunderstorm occurred over west central Arkansas during the early morning hours of the 21st.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 21, 3:07 AM CST, 1 hour 40 minutes earlier.
Area forecast discussion, Jul 21, 3:07 AM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
407 AM CDT TUE JUL 21 2009
.DISCUSSION...
LARGE CONVECTIVE COMPLEX MAKING GOOD PROGRESS ACROSS THE FORECAST
AREA AT THIS TIME WITH WELL DEFINED MCV LOCATED BETWEEN
COFFEYVILLE KANSAS AND WANN OKLAHOMA. STORM INTENSITY HAS BEEN
DECREASING AND ALL WATCHES HAVE NOW EXPIRED AS A RESULT. MAY STILL
SEE AN ISOLATED SEVERE WIND GUST OVER THE NEXT COUPLE HOURS BUT
THE OVERALL SEVERE WEATHER THREAT HAS DIOMINISHED CONSIDERABLY.
WILL HAVE A SHARP POP GRADIENT TODAY BASED ON CURRENT RADAR
TRENDS. CLOUD COVER IS ALSO A BIG FORECAST PROBLEM TODAY WITH THE
NAM KEEPING MUCH OF THE AREA SOCKED IN WITH LOW CLOUDS RIGHT ON
THROUGH TONIGHT. ALTHOUGH THE SYNOPTIC PATTERN IS FAVORABLE FOR
WRAPAROUND LOW CLOUDS...CLIMATOLOGY ARGUES STRONGLY AGAINST A LOW
OVERCAST PERSISTING ALL DAY SO WILL COUNT ON SOME BREAKS IN THE
CLOUDS THIS AFTERNOON AND TEMPERATURES WARMING CLOSER TO THE
WARMER GFS MOS.
WILL KEEP THE FORECAST DRY TONIGHT THROUGH FRIDAY ALTHOUGH WILL
HAVE TO KEEP AN EYE ON FAR SOUTHEAST OKLAHOMA LATE WEDNESDAY INTO
THURSDAY. FOR NOW EXPECT THE RAIN TO STAY TO THE SOUTH AND WEST OF
THE AREA. THE NEXT FRONTAL BOUNDARY WILL MOVE ACROSS THE AREA
SATURDAY SO WILL KEEP POPS GOING OVER THE WEEKEND. ANOTHER FRONTAL
BOUNDARY WILL APPROACH THE AREA JUST BEYOND THE RANGE OF THIS
FORECAST BRINGING YET ANOTHER CHANCE OF RAIN. THE OVERALL WEATHER
PATTERN SUPPORTS TEMPERATURES REMAINING GENERALLY BELOW NORMAL FOR
THE FORESEEABLE FUTURE.
DID NOT STRAY FAR FROM THE GFS MOS TEMPERATURES THE NEXT COUPLE
DAYS.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 85 62 86 61 / 10 10 10 10
FSM 83 62 85 61 / 90 10 10 10
MLC 88 63 87 60 / 40 10 10 10
BVO 84 58 86 54 / 10 10 10 10
FYV 77 57 82 52 / 100 10 10 10
BYV 77 57 81 53 / 100 10 10 10
MKO 84 62 86 60 / 70 10 10 10
MIO 79 59 83 58 / 60 10 10 10
F10 86 62 86 60 / 20 10 10 10
HHW 91 65 89 64 / 40 10 10 10
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&
SHORT TERM...17
LONG TERM....05
PLATE
Hazardous weather outlook, Jul 21, 4:03 AM CST, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
503 AM CDT TUE JUL 21 2009
ARZ001-002-010-011-019-020-029-OKZ049-053>076-221000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
503 AM CDT TUE JUL 21 2009
THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.
.DAY ONE...TODAY AND TONIGHT.
SEVERE THUNDERSTORM.
RISK...LIMITED.
AREA...SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...THIS MORNING.
FLASH FLOOD.
RISK...LIMITED.
AREA...SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...THIS MORNING.
HEAVY RAIN.
RISK...LIMITED.
AREA...SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.
DISCUSSION...
EARLY THIS MORNING A COLD FRONT WAS LOCATED FROM NORTHEAST
KANSAS TO NORTHWEST OKLAHOMA. THIS COLD FRONT AND AN UPPER LEVEL
SYSTEM SPAWNED A COMPLEX OF SHOWERS AND THUNDERSTORMS LAST NIGHT.
THIS COMPLEX OF SHOWERS AND THUNDERSTORMS WAS CURRENTLY MOVING
SOUTHEAST ACROSS EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. THERE
IS A SMALL POSSIBILITY OF A STRONG WIND GUST ASSOCIATED WITH A
LINE OF THUNDERSTORMS WITHIN THE LARGER CONVECTIVE COMPLEX.
HEAVY RAIN WILL ALSO BE A POSSIBILITY WITH THIS LINE OF THUNDERSTORMS.
THE RISK OF HEAVY RAIN AND STRONG GUSTY WINDS WILL GENERALLY BE
TO THE SOUTHEAST OF A MIAMI TO MUSKOGEE TO MCALESTER LINE.
THE THUNDERSTORM COMPLEX IS EXPECTED TO WEAKEN THIS MORNING AND
WILL EITHER DISSIPATE OR MOVE EAST AND SOUTH OF OUR AREA BY
EARLY THIS AFTERNOON.
THE COLD FRONT WILL MOVE ACROSS THE AREA TODAY. THERE IS A SMALL
CHANCE OF THUNDERSTORMS AHEAD OF THIS FRONT ACROSS SOUTHEAST
OKLAHOMA AND NORTHWEST ARKANSAS LATER THIS AFTERNOON. SEVERE WEATHER
IS NOT ANTICIPATED.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY...NO HAZARDS.
THURSDAY...NO HAZARDS.
FRIDAY...NO HAZARDS.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY...NO HAZARDS.
EXTENDED DISCUSSION...
HIGH PRESSURE WILL BRING DRY WEATHER AND TEMPERATURES SLIGHTLY
BELOW NORMAL TO THE AREA INTO THE WEEKEND. THE NEXT COLD FRONT
WILL MOVE SOUTHEAST ACROSS THE AREA LATE SATURDAY AND EARLY
SUNDAY. THUNDERSTORMS MAY OCCUR WITH THIS FRONT.
WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.
In the hours before
Local storm report, Jul 21, 1:54 AM CST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
254 AM CDT TUE JUL 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0248 AM TSTM WND GST BARNSDALL 36.56N 96.16W
07/21/2009 E65 MPH OSAGE OK BROADCAST MEDIA
1 TO 2 INCH TREE LIMBS DOWN.
&&
KDJSpecial weather statement, Jul 21, 2:20 AM CST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
320 AM CDT TUE JUL 21 2009
OKZ056-057-060>068-070-071-210930-
CHEROKEE OK-CRAIG OK-CREEK OK-DELAWARE OK-MAYES OK-MCINTOSH
OK-MUSKOGEE OK-NOWATA OK-OKFUSKEE OK-OKMULGEE OK-ROGERS OK-TULSA
OK-WAGONER OK-
320 AM CDT TUE JUL 21 2009
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 430 AM CDT
FOR THE FOLLOWING COUNTIES...
IN NORTHEAST OKLAHOMA
OKMULGEE...WAGONER...ROGERS...SOUTHWESTERN DELAWARE...
SOUTHWESTERN CRAIG...SOUTHEASTERN NOWATA...CREEK...TULSA AND
MAYES
IN EAST CENTRAL OKLAHOMA
NORTHERN MUSKOGEE...NORTHWESTERN CHEROKEE AND NORTHERN OKFUSKEE
IN SOUTHEAST OKLAHOMA
NORTHERN MCINTOSH
AT 319 AM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 6 MILES NORTHWEST OF NEW ALLUWE TO VERDIGRIS TO
SAPULPA TO SHAMROCK...MOVING SOUTHEAST AT 35 MPH.
THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS OF 40 TO 50 MPH
ACROSS THE ALERT AREA. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT
IN CASE THE SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.
LAT...LON 3674 9558 3632 9497 3577 9513 3559 9550
3544 9611 3583 9663 3599 9663 3608 9619
3628 9576
TIME...MOT...LOC 0819Z 315DEG 30KT 3667 9555 3621 9568
3601 9611 3591 9661Special weather statement, Jul 21, 3:13 AM CST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
413 AM CDT TUE JUL 21 2009
OKZ057-058-062-063-066>074-211030-
ADAIR OK-CHEROKEE OK-CRAIG OK-DELAWARE OK-HASKELL OK-MAYES
OK-MCINTOSH OK-MUSKOGEE OK-OKMULGEE OK-OTTAWA OK-PITTSBURG
OK-SEQUOYAH OK-WAGONER OK-
413 AM CDT TUE JUL 21 2009
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 530 AM CDT
FOR THE FOLLOWING COUNTIES...
IN NORTHEAST OKLAHOMA
SOUTHERN OKMULGEE...SOUTHEASTERN WAGONER...DELAWARE...
SOUTHEASTERN CRAIG...SOUTHWESTERN OTTAWA...WESTERN ADAIR AND
EASTERN MAYES
IN EAST CENTRAL OKLAHOMA
MUSKOGEE...CHEROKEE AND WESTERN SEQUOYAH
IN SOUTHEAST OKLAHOMA
MCINTOSH...NORTHERN HASKELL AND NORTHEASTERN PITTSBURG
AT 413 AM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 3 MILES NORTH OF VINITA TO 3 MILES NORTHEAST OF
LOCUST GROVE TO 4 MILES NORTH OF MUSKOGEE TO OKMULGEE...MOVING
SOUTHEAST AT 30 MPH.
THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
LAT...LON 3668 9465 3578 9460 3538 9481 3516 9551
3561 9614 3586 9544 3630 9521 3674 9520
TIME...MOT...LOC 0913Z 314DEG 28KT 3668 9517 3623 9513
3579 9536 3560 9596Special weather statement, Jul 21, 3:35 AM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
435 AM CDT TUE JUL 21 2009
OKZ055-056-211030-
NOWATA OK-WASHINGTON OK-
435 AM CDT TUE JUL 21 2009
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 530 AM CDT
FOR THE FOLLOWING COUNTIES...
IN NORTHEAST OKLAHOMA
NORTHERN NOWATA AND WASHINGTON
AT 434 AM CDT...DOPPLER RADAR INDICATED A CLUSTER OF STRONG
THUNDERSTORMS OVER NORTHERN WASHINGTON COUNTY...MOVING EAST AT
10 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS
INCLUDE...DELAWARE...LENAPAH...WANN...DEWEY AND COPAN.
THIS CLUSTER OF STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO
50 MPH.
LAT...LON 3700 9542 3674 9543 3673 9547 3680 9601
3698 9600 3700 9570
TIME...MOT...LOC 0934Z 283DEG 9KT 3692 9584Special weather statement, Jul 21, 4:12 AM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
512 AM CDT TUE JUL 21 2009
ARZ001-010-019-029-OKZ063-068>074-076-211100-
ADAIR OK-BENTON AR-CHEROKEE OK-CRAWFORD AR-DELAWARE OK-HASKELL OK-LE
FLORE OK-MCINTOSH OK-MUSKOGEE OK-PITTSBURG OK-SEBASTIAN AR-SEQUOYAH
OK-WASHINGTON AR-
512 AM CDT TUE JUL 21 2009
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 600 AM CDT
FOR THE FOLLOWING COUNTIES...
IN NORTHWEST ARKANSAS
WASHINGTON...CRAWFORD AND BENTON
IN WEST CENTRAL ARKANSAS
NORTHWESTERN SEBASTIAN
IN EAST CENTRAL OKLAHOMA
SOUTHEASTERN MUSKOGEE...EASTERN CHEROKEE AND SEQUOYAH
IN NORTHEAST OKLAHOMA
SOUTHEASTERN DELAWARE AND ADAIR
IN SOUTHEAST OKLAHOMA
EASTERN MCINTOSH...HASKELL...NORTHERN LE FLORE AND NORTHEASTERN
PITTSBURG
AT 507 AM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM MAYSVILLE TO CHRISTIE TO BUNCH TO 6 MILES WEST
OF TAMAHA...MOVING EAST AND SOUTHEAST AROUND 35 MPH.
THIS LINE OF STORMS WILL BE CAPABLE OF PRODUCING OCCASIONAL WIND
GUSTS OF 40 TO 50 MPH IN ISOLATE LOCATIONS....WITH THE GREATEST
POTENTIAL FOR STRONG WINDS OVER ADAIR AND DELAWARE COUNTIES IN
OKLAHOMA...AND BENTON AND WASHINGTON COUNTIES IN ARKANSAS.
LAT...LON 3577 9400 3527 9430 3506 9531 3539 9555
3575 9496 3603 9482 3648 9480 3649 9386
TIME...MOT...LOC 1007Z 291DEG 29KT 3635 9463 3596 9468
3569 9479 3542 9509Special weather statement, Jul 21, 4:35 AM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
535 AM CDT TUE JUL 21 2009
OKZ055-056-061-211130-
NOWATA OK-ROGERS OK-WASHINGTON OK-
535 AM CDT TUE JUL 21 2009
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 630 AM CDT
FOR THE FOLLOWING COUNTIES...
IN NORTHEAST OKLAHOMA
NORTHERN ROGERS...NOWATA AND WASHINGTON
AT 530 AM CDT...DOPPLER RADAR INDICATED A CLUSTER OF THUNDERSTORMS
CENTERED OVER NOWATA COUNTY...MOVING SOUTHEAST AT 15 MPH. THIS IS
THE CENTER OF A BROAD CIRCULATION THAT RESULTED FROM PREVIOUS
THUNDERSTORMS. STRONG GUSTY WINDS WILL BE ASSOCIATED WITH THIS BROAD
CIRCULATION FOR THE NEXT HOUR OR TWO. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS CIRCULATION INCLUDE...NOWATA...DELAWARE...
LENAPAH...WANN...WATOVA...NEW ALLUWE AND TALALA.
WIND GUSTS OF 40 TO 50 MPH WILL BE POSSIBLE WITH THIS CLUSTER OF
THUNDERSTORMS.
LAT...LON 3699 9541 3694 9542 3694 9543 3685 9543
3651 9545 3654 9590 3700 9584
TIME...MOT...LOC 1030Z 296DEG 13KT 3685 9570Thunderstorm Wind, Crawford
- When
- July 21, 4:47 AM CST
- Where
- Crawford County, Natural Dam
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 35.650, -94.400
Thunderstorm winds estimated at 70 miles an hour blew down a few large trees. The trees blocked Highway 59.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Lightning Strike in Minnesota, July 21, 20091 death · 1.75 in hail · 25 events
- Tornado and Hail in Texas, July 21, 2009$3.0 million · EF0 · 3 events
- Tornadoes and Flash Flooding in Arkansas, July 21, 2009$385,000 · EF0 · 9 events
- Flash Flooding and Hail in Colorado, July 21, 2009$371,000 · 1.5 in hail · 3 events
- Damaging Winds in Texas, July 21, 2009$200,000 · 56 kt wind · 9 events
- Lightning Strike in North Carolina, July 21, 2009$200,000 · 1 event
- Hail and Damaging Wind in Minnesota, July 21, 2009$25,000 · 55 kt wind · 2 events
- Flash Flooding and Flooding in Kansas, July 21 to 22, 2009$20,000 · 6 events
- Hail in Wisconsin, July 21, 2009$25,000 · 1 in hail · 1 event
- Flash Flooding in New Mexico, July 21, 2009$23,000 · 2 events
- Hail in Pennsylvania, July 21, 20091 in hail · 15 events
- Hail in Iowa, July 21, 2009$17,000 · 1 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188743.